PORTLAND, Me. — A woman in her 30s was sitting in a car in a parking lot here last month, shooting up heroin, when she overdosed. Even after the men she was with injected her with naloxone, the drug that reverses opioid overdoses, she remained unconscious. They called 911.
Firefighters arrived and administered oxygen to improve her breathing, but her skin had grown gray and her lips had turned blue. As she lay on the asphalt, the paramedics slipped a needle into her arm and injected another dose of naloxone.
In a moment, her eyes popped open. Her pupils were pinpricks. She was woozy and disoriented, but eventually got her bearings as paramedics put her on a stretcher and whisked her to a hospital.
Every day across the country, hundreds, if not thousands, of people who overdose on opioids are being brought back to life with naloxone. Hailed as a miracle drug by many, it carries no health risk; it cannot be abused and, if given mistakenly to someone who has not overdosed on opioids, does no harm. More likely, it saves a life.
As a virulent opioid epidemic continues to ravage the country, with 78 people in the United States dying of overdoses every day, naloxone's use has increasingly moved out of medical settings, where it has been available since the 1970s, and into the homes and hands of the general public.
But naloxone, also known by the brand name Narcan, has also had unintended consequences. Critics say that it gives drug users a safety net, allowing them to take more risks as they seek higher highs. Indeed, many users overdose more than once, some multiple times, and each time, naloxone brings them back.
Advocates argue that the drug gives people a chance to get into treatment and turn their lives around. And, they say, few addicts knowingly risk needing to be revived, since naloxone ruins their high and can make them violently ill.